Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

May 28, 2007Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2007, 10:53 PM CDT for Campbell County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2007, 10:53 PM CDT (03:53 UTC)
Expired
May 28, 2007, 11:24 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:00 PM CDTHAIL 0.88Mound City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 290353
SVRABR
SDC021-290445-
/O.NEW.KABR.SV.W.0049.070529T0353Z-070529T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 PM CDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1145 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF MOUND
  CITY...OR 9 MILES NORTHWEST OF SELBY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY AROUND 1115 PM CDT...
  HERREID AROUND 1140 PM CDT...

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4561 10020 4560 10003 4584 9981 4584 10018

$$
MOHR
1 follow-up statement
000 
WWUS53 KABR 290424
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1123 PM CDT MON MAY 28 2007

SDC021-290433-
/O.CAN.KABR.SV.W.0049.000000T0000Z-070529T0445Z/
CAMPBELL SD-
1123 PM CDT MON MAY 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL COUNTY HAS
BEEN CANCELLED...

AT 1121 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4561 10020 4560 10003 4584 9981 4584 10018

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:50 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 28, 8:50 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT MON MAY 28 2007

.UPDATE...
TSRA ACTIVITY STARTING TO GET GOING THIS EVENING ACROSS WESTERN
SD. EXPECT THIS TO MOVE/DEVELOP SLOWLY EASTWARD THROUGH THE NIGHT
ALONG AND BEHIND SLOW MOVING COLD FRONT. THUS...LEFT RAINFALL
CHANCES PRETTY MUCH AS IS ACROSS THE CWA. UPDATED EARLIER FOR THE
WATCH.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FOCUS WILL BE ON CONVECTIVE POTENTIAL THIS EVENING AND
TONIGHT...ALONG WITH PRECIPITATION CHANCES THROUGH THE REMAINDER
OF THE SHORT TERM.

STRONG SOUTHERLY FLOW ACROSS CENTRAL AND EASTERN SOUTH DAKOTA
CONTINUES TO BRING WARM MOIST AIR NORTHWARD...WITH DEWPOINTS
CURRENTLY IN THE 60S AT MOST OBSERVATION SITES THROUGHOUT THE CWA.
LATEST MSAS ANALYSIS ADVERTISES THE CENTER OF THE SFC LOW SITUATED
ACROSS SOUTH CENTRAL NORTH DAKOTA STRETCHING SOUTHWESTWARD THROUGH
WESTERN SOUTH DAKOTA INTO SOUTHEASTERN WYOMING. WINDS AT
KBIS...KD07...AND KRAP ARE ALREADY OUT OF THE WEST OR
NORTHWEST...WITH SOUTHERLY WINDS AT KMBG AND CALM NEAR KPHP. THIS
SUGGESTS THE SFC TROUGH AXIS LIES ALONG OR JUST TO THE WEST OF THE
ABR CWA BOUNDARY. COLD FRONTAL BOUNDARY APP REARS TO BE ANALYZED
SLIGHTLY FURTHER TO THE WEST NEAR KISN SOUTHWESTWARD TOWARD KBHK
INTO NORTHEAST WYOMING. EXPECT CONVECTIVE INITIATION IN THE
VICINITY OF THE SFC TROUGH AXIS...WITHIN THE NEXT FEW HOURS...AS A
WEAK SHORTWAVE MOVES THROUGH THE AREA AHEAD OF THE MAIN TROUGH
THAT WILL REMAIN BACK OVER THE NORTHERN ROCKIES TONIGHT.

TIMING ISSUES CONTINUE TO PLAGUE THE FORECAST...AS MODELS
REPEATEDLY ADVERTISE A SLOWER SOLUTION...WITH THE UPPER LOW NOT
EXPECTED TO PUSH OUT OF THE ROCKIES UNTIL LATER WEDNESDAY. THIS
ALSO IS THE CASE WITH THE PROGRESSION OF THE PRE-FRONTAL
TROUGH...AND SFC COLD FRONT EXPECTED TO PUSH THROUGH THE AREA
TONIGHT. THEREFORE HAVE ADJUSTED THE TIMING OF WX/POPS ACROSS THE
CWA TONIGHT INTO TUESDAY TO REPRESENT THE DELAY. WITH THE SLOWER
PROGRESSION...IT RAISES THE QUESTION AS TO HOW FAR EAST SEVERE
WEATHER MAY REACH...AS MODELS ONLY PROG THE SFC TROUGH AXIS TO
MAKE IT JUST WEST OF ABERDEEN BY 12Z TUESDAY. THEREFORE THE SEVERE
POTENTIAL OF ANY THUNDERSTORM DEVELOPMENT MAY END UP BEING LIMITED
TO PORTIONS OF THE CWA THAT REMAIN WEST OF ABERDEEN...WITH MORE
GENERAL SHOWERS AND THUNDERSTORMS PUSHING INTO THE EASTERN CWA
BY VERY LATE TONIGHT INTO TUESDAY MORNING.

AS FOR THE REMAINDER OF THE SHORT TERM...PRECIPITATION CHANCES ARE
STILL HARD TO NAIL DOWN WITH THE CONTINUED UNCERTAINTY OF THE
TIMING AND EXACT TRACK OF THE UPPER LEVEL TROUGH AS IT EJECTS OUT
OF THE NORTHERN ROCKIES. CONTINUED WITH A THUNDERSTORM MENTION
INTO TUESDAY...AS COLD FRONT FINALLY PROGRESSES THROUGH THE CWA
BY TUESDAY NIGHT. DID END UP GOING WITH MOSTLY A BROADBRUSH OF
PRECIPITATION FOR TUESDAY NIGHT THROUGH WEDNESDAY...AS WRAPAROUND
PRECIP SHOULD MIGRATE THROUGH THE REGION. RAISED LOW TEMPERATURES
TONIGHT...AS MUCH OF THE CWA SHOULD REMAIN IN THE WARM
SECTOR...AND WARMED THE EASTERN CWA TUESDAY WITH THE SLOWER
FRONTAL PROGRESSION. STUCK WITH THE COOLER TEMPERATURES FOR
TUESDAY INTO WEDNESDAY...BEHIND THE FRONT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE EXTENDED PERIOD STARTS OFF WITH A STRONG UPPER LOW SITUATED
OVER THE DAKOTAS. STILL SOME DIFFERENCES IN THE MODELS IN JUST HOW
LONG THIS LOW HANGS AROUND...BUT THERE IS MORE OF A SLOWING
INDICATED BY ALMOST ALL THE EXTENDED MODELS...WHICH IS MORE LIKE
THE GFS HAS BEEN FOR A COUPLE OF DAYS NOW. THE LOW LOOKS TO REMAIN
OVER THE DAKOTAS THURSDAY AND THURSDAY NIGHT...THEN SLOWLY PUSHES
EASTWARD TO OVER MINNESOTA BY SATURDAY MORNING AS A RIDGE BUILDS
JUST WEST OF THE ROCKIES. THE RIDGE CONTINUES TO BUILD WEST OF THE
ROCKIES ON SATURDAY AS THE TROUGH TRACKS TO THE GREAT LAKES AND
NNW FLOW SETS UP OVER THE NORTHERN PLAINS. THE TROUGH BROADENS TO
ENCOMPASS MUCH OF THE EASTERN UNITED STATES ON SUNDAY WITH THE
RIDGE STILL OFF TO THE WEST. A SHORTWAVE DROPS DOWN THE WEST SIDE
OF THE TROUGH AND ACROSS SOUTH DAKOTA EARLY MONDAY...WITH THE
RIDGE PUSHING ACROSS THE ROCKIES.

AT THE SURFACE...A LOW PRESSURE SYSTEM WILL BE OVER THE UPPER
MIDWEST ON THURSDAY. THIS SYSTEM PUSHES EAST AND BECOMES ELONGATED
FROM MINNESOTA TO THE GREAT LAKES FRIDAY. HIGH PRESSURE OVER THE
ROCKIES WILL BROADEN EASTWARD TO THE WESTERN PLAINS
SATURDAY...THEN A FRONTAL BOUNDARY DROPS SOUTH ON
SUNDAY...BECOMING SITUATED ALONG THE NORTH DAKOTA/SOUTH DAKOTA
BORDER BY MONDAY MORNING. THIS FRONT QUICKLY PUSHES ACROSS THE CWA
MONDAY MORNING...WITH HIGH PRESSURE THEN NOSING DOWN FROM CANADA
BEHIND THE EXITING FRONT. BEST CHANCE FOR PRECIPITATION LOOKS TO BE
THURSDAY NIGHT AND FRIDAY WITH THE SURFACE AND UPPER LOW OVER THE
REGION...THEN AGAIN DURING THE DAY MONDAY WITH THE FRONTAL
BOUNDARY MOVING THROUGH.

COOLEST DAY OF THE PERIOD LOOKS TO BE THURSDAY WITH H85 TEMPS IN
THE SINGLE DIGITS AND THE LOW PRESSURE SYSTEM DIRECTLY OVERHEAD. A
GRADUAL WARMING TREND BEGINS FRIDAY...WITH DAYTIME HIGHS THEN NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE PERIOD.

&&
.AVIATION...
UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE NORTHERN ROCKIES ALONG
WITH A SURFACE COLD FRONT EXTENDING ACROSS THE DAKOTAS WILL MOVE
SLOWLY EAST THROUGH 00Z WEDNESDAY. GOOD CONVERGENCE...MOISTURE AND
INSTABILITY WILL RESULT IN SHOWERS AND THUNDERSTORMS MOVING EAST
THROUGH TONIGHT AND TUESDAY. AT THIS POINT...HAVE VCTS AND/OR VCSH
AT ALL TAF LOCATIONS AT TIMES THROUGH 00Z WEDNESDAY. THE TAF
LOCATIONS WILL PROBABLY EXPERIENCE A SHRA AND/OR A TSRA BUT
DIFFICULT TO TIME AT THIS POINT. WILL WATCH AND AMEND WHEN NEEDED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...ALBRECHT
LONG TERM...PARKIN
AVIATION...MOHR
Hazardous weather outlook, May 28, 6:14 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
614 AM CDT MON MAY 28 2007

MNZ039-046-SDZ007-008-011-019>023-291115-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA EARLY THIS MORNING.
THUNDERSTORMS ARE LIKELY THIS EVENING AND THROUGH THE OVERNIGHT
HOURS AS A FRONTAL BOUNDARY MOVES EASTWARD ACROSS SOUTH DAKOTA. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THE AREA...WITH THE
HIGHEST SEVERE RISK EXPECTED TO BE WEST OF A SISSETON TO HURON
LINE. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS AS THE COLD
FRONT PASSES EAST ACROSS THE AREA. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 9PM THIS EVENING.

SDZ003>005-009-010-015>017-033>037-291115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-
614 AM CDT MON MAY 28 2007 /514 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP QUICKLY LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS...ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA ALONG A COLD
FRONTAL BOUNDARY MOVING EAST THROUGH THE DAKOTAS. THE PRIMARY
THREATS FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL OF GOLF
BALL SIZE OR LARGER...DAMAGING WIND GUSTS...AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS A STRONG
POSSIBILITY WITH THESE THUNDERSTORMS. THE SEVERE THREAT SHOULD
DECREASE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED AFTER 3 PM CDT/2 PM MDT THIS
AFTERNOON.

SDZ045-048-051-291115-
JONES-LYMAN-BUFFALO-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP QUICKLY LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS...ACROSS CENTRAL SOUTH DAKOTA ALONG A COLD FRONTAL BOUNDARY
MOVING EAST THROUGH THE DAKOTAS. THE GREATEST THREAT WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO AND LOCALLY HEAVY RAINFALL POSSIBLE. THE SEVERE THREAT
SHOULD DECREASE DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT/2 PM MDT THIS
AFTERNOON.

SDZ006-018-291115-
BROWN-SPINK-
614 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS EVENING ACROSS
PORTIONS OF NORTHEAST SOUTH DAKOTA ALONG A COLD FRONTAL BOUNDARY
MOVING EAST THROUGH THE DAKOTAS. THESE STORMS WILL TRAVEL SLOWLY
EAST THROUGHOUT THE EVENING AND OVERNIGHT HOURS. THE PRIMARY
THREATS FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL OF GOLF
BALL SIZE OR LARGER...DAMAGING WIND GUSTS...AND ISOLATED
TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS A STRONG
POSSIBILITY WITH THESE THUNDERSTORMS. THE SEVERE THREAT SHOULD
DECREASE DURING THE OVERNIGHT HOURS.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC INFORMATION REGARDING RIVER STAGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED AFTER 7PM THIS EVENING.

ECKSTEIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:17 AM CDTSevere Thunderstorm WarningABRCampbell, McPherson28 min
May 29, 12:42 AM CDTFlash Flood WarningABRCampbell, McPherson6 hr
May 29, 1:24 AM CDTFlash Flood WarningABRDewey6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.